My mother is 85 years old and has pulmonary fibrosis. She has been given a prescription for tramadol for severe back pain. On the label it says DO NOT take if you have breathing problems. Her dr says to take it. Why is the DO NOT on the label it is ok for her to take it with her other medical problems?
There is a possibility that it can cause breathing problems simply based on the fact that it is opiod like. This does not mean it will do that, just that they warn you trying not to get sued. Her dr knows her better then anyone, and what he says should happen. I've been on it for 10+ yrs and never had a problem with it. My mom is 87 and I certainly would say yes take it rather then have her in pain.
All opioids and opioid like drugs can decrease a persons respirations or slow their rate of breathing. The company is legally required to put this on the bottles. A Dr's orders trump this. If a Dr says it is okay, then it is okay. He knows how the drug works and how it will affect your mothers breathing and by his professional opinion, he doesnt think it will interfere with her breathing or he would not give it to her. He doesnt want to give something to harm a patient and to open himself up to legal recourse so you can be assure that it is safe when she follows his directions and takes it only as directed.
Hi, i have to agree with the other responses. Tramadol carries a low risk when taken by someone who already has breathing difficulties. And your mothers doctor obviously thinks the benefits outweigh the risks. I wouldn't be too concerned. Just watch for signs of her condition worsening.
I have ILD (pulmonary fibrosis) and I take medications that interfere with it. We discuss their use because the benefit definitely out weighs the risks. Breathing is at the top of the charts. I am monitored for change. So far so good. she is being helped. Pain makes one breathe too hard and fast putting extra stress on the pulmonary system and heart. relieving the pain is essential for comfort and preserving her heart.
As a registered nurse I have given tramadol to patients who have respiratory problems. If its ordered by the doctor and they are aware of the potential problem, then what I do is keep a close eye on their respirations, o2 sats and lung sounds. Normal respirations are around 16-20, o2 sats sould be >90%. Tramadol ( increases serotonin and norepinephrine and is a weak opioid receptor antagonist) can slow respiration but its effect on respiratory depression is not as strong as an opioid such as morphine, oxycodone, dilaudid, etc. Do not use tramadol in combination with alcohol or an opioid as this will increase respiratory depression.
- Tramadol Information for Consumers
- Tramadol Information for Healthcare Professionals (includes dosage details)
- Side Effects of Tramadol (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 3 Oct 2010 • 1 answer
Posted 21 Feb 2011 • 2 answers
Posted 6 Mar 2012 • 1 answer
Idiopathic Pulmonary Fibrosis - Hello, my father has Ipf and is experiencing severe abdominal pains?
Posted 14 Nov 2014 • 2 answers
Posted 15 May 2017 • 1 answer